U.S. doctors online nowAsk doctors free
A 41-year-old member asked:

What might happen if i suddenly discontinue corticosteroid administration?

3 doctor answers7 doctors weighed in
Dr. Alex Martinez
Specializes in Allergy
Not recommended: Corticosteroids are prescribed for inflammation control but they also occur naturally; our bodies make a little bit of steroid every day. If you are prescribed steroid pills for a long period of time, your body may decrease its own production while you get it from "outside". If you stop taking the steroid pills suddenly, your body will be caught without any which may cause serious side effects.
Dr. HENRY LEGERE
Allergy and Immunology 19 years experience
Possible severe prob: Depending on whether you are taking an oral, inhaled or topical corticosteroid you will have different risks for adrenal insufficiency related to abrupt cessation. That can be life-threatening and is not advisable. You can also have a flare in the underlying condition for which you are taking the medication. Consult a physician before discontinuing the medication to see if they would taper it.
Dr. Michael Zacharisen
Allergy and Immunology 33 years experience
Serious issues: If you suddenly discontinue steroid creams, nose sprays or asthma inhalers, the disease will worsen. If one discontinues steroid pills, then adrenal insufficiency could occur. This happens when the adrenal gland in the body no longer makes steroid because it doesn't need to. Suddenly stopping leads to a crisis with stomach pain, vomiting, weakness, fatigue, shock and even death. Go slow!

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

Related questions

A 25-year-old member asked:
2 doctor answers6 doctors weighed in
A 43-year-old member asked:
2 doctor answers6 doctors weighed in
A 38-year-old member asked:
1 doctor answer3 doctors weighed in
A 39-year-old member asked:
2 doctor answers6 doctors weighed in
A 34-year-old member asked:
1 doctor answer1 doctor weighed in

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Oct 18, 2016

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.